Arizona, 2017

Lightning Strike in Arizona, July 13, 2017

July 13, 2017 · NWS FGZ · 1 event in 1 county or zone

Lightning from a thunderstorm injured guardsmen on the Camp Navajo Army Depot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Lightning from a thunderstorm injured guardsmen on the Camp Navajo Army Depot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 13, 3:24 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 13, 3:24 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
324 PM MST Thu Jul 13 2017

.SYNOPSIS...Daily afternoon thunderstorms chances will continue
through the middle part of next week. Scattered thunderstorm
coverage is forecast through the end of this week, primarily along
the Mogollon Rim, with an uptick in afternoon thunderstorm
coverage expected Sunday through mid-week.

Temperatures will be near normal through the weekend, then become a
few degrees below normal next week.

&&

.DISCUSSION...High pressure over northern Arizona will keep deep
moisture confined to the central and southern Arizona valleys
through Saturday. As a result, only scattered afternoon thunderstorm
coverage is forecast across the Mogollon Rim through the end of the
week. The main hazards should be lightning and localized flooding.

The aforementioned high pressure is progged to weaken and shift east
Sunday. Deeper moisture should subsequently creep into areas along
and south of I-40 Sunday as a result. This should lead to an
increase in thunderstorm coverage with localized flooding being the
primary threat.

High pressure is progged to continue to weaken and shift east
through mid-week. This will open Arizona up to an unabated tropical
moisture tap through mid-week. Increased POPS Monday-Thursday as a
result. However, deep moisture could cloud over northern Arizona
Monday-Tuesday minimizing the heavy rain/flooding threat.

The medium range models indicate some drier air aloft beginning to
work its way into the region Wednesday-Thursday. If this solution
comes to fruition, then Wednesday-Thursday may be the highest risk
days for flash flooding. However, it's too early to call at this
time. Stay tuned!

&&

.AVIATION...For the 00Z package...Scattered TSRA will continue
through about 02Z before decreasing. These storms will generate
brief MVFR conditions. A few isolated strong thunderstorms could
produce hail and gusty outflow winds in excess of 35 knots.
Otherwise VFR conditions are expected. Similar conditions can be
anticipated for Friday. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Typical monsoon conditions will continue through
Saturday with scattered afternoon and evening thunderstorms. Some
isolated areas of heavy rain are possible, with otherwise light to
moderate rainfall amounts. Expect seasonable temperatures to
continue.

Sunday through Tuesday...Increased moisture is forecast to spread
north across the state leading to increased shower and storm
activity. The potential for heavy rain will also increase,
especially along and south of the Mogollon Rim. Look for
increasing humidity values and slightly cooler temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 13, 3:30 PM MST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
330 PM MST Thu Jul 13 2017

AZZ004>018-037>040-141200-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
330 PM MST Thu Jul 13 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue along and south of the
Mogollon Rim and the higher terrain of Yavapai county this
afternoon and early evening. The main hazards will be localized
flooding and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Most thunderstorm activity will be along and south of the
Mogollon Rim through Saturday. The main hazards will be localized
flooding and lightning.

For Sunday through mid-week, deeper moisture moving northward
from Mexico will bring increasingly active conditions back the
region.

Early indications are that Wednesday-Thursday may be the
highest risk days for flash flooding. However, it's too early to
call at this time. Stay tuned!

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

TM

In the hours before

Special weather statement, Jul 13, 4:35 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
435 PM MST THU JUL 13 2017

AZZ018-140015-
Northern Gila County-
435 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 515 PM MST...

At 434 PM MST, Doppler radar was tracking a strong thunderstorm near
Tonto Basin, or 13 miles east of Sunflower. this storm was nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Reynolds Creek Group Campground and Rose Creek Campground.

LAT...LON 3376 11098 3380 11116 3390 11126 3391 11129
      3399 11123 3389 11084 3373 11096
TIME...MOT...LOC 2334Z 301DEG 4KT 3389 11123

Suk

The radar

The Flagstaff radar (KFSX), 91 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Coconino

When
July 13, 4:58 PM MST
Where
Coconino County, 1.32 mi ESE of Bellemont
Injuries
7 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
35.220, -111.810

Lightning struck and injured seven military personnel while they were working on a grounded helicopter on Camp Navajo Army Depot. All seven were treated and released.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715758.